Colorado, 2022High Wind in Colorado, November 7, 2022
November 7, 2022 · NWS GJT · 1 event in 1 county or zone
A tight southwest gradient persisted aloft as a broad trough remained situated over the western states. This led to widespread gusts of 40 to 50 mph across western Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight southwest gradient persisted aloft as a broad trough remained situated over the western states. This led to widespread gusts of 40 to 50 mph across western Colorado. Some stronger gusts met high wind criteria, or exceeded 58 mph, in the Lower Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 7, 4:19 AM MST, 5 hours 59 minutes earlier.
Area forecast discussion, Nov 7, 4:19 AM MST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
419 AM MST Mon Nov 7 2022
.SHORT TERM...(Today through Tuesday night)
Issued at 239 AM MST Mon Nov 7 2022
The 00Z sounding at our office yesterday indicated 50kt winds at
11K feet in response to the jet stream just to our northwest which
would explain the 40 to 50 mph winds being reported at Wolf Creek
and Monarch Passes at this hour. These strong upper level winds
will remain overhead as the next system remains just off the PacNW
coast. Afternoon heating will allow some of these stronger winds
to mix to the surface, especially for the northern valleys,
causing some gusts to possibly reach near 45 mph there. The wind
advisory remains in place. Elsewhere, gusts will vary from 25 to
35 mph this afternoon. Flow around the low off the PacNW Coast
will also create deep southwesterly flow which will usher in much
warmer temperatures to the CWA, running about 5 to 10 degrees
above seasonal norms.
Not much difference on Tuesday aside from the low dropping to the
California coast and finally moving eastward by the early evening
hours. Temperatures will remain warm and we can expect an
increase in cloud cover especially over eastern Utah and far
western Colorado. Expect another day of gusty winds but will hold
off on issuing any wind highlights to see how we do today.
.LONG TERM...(Wednesday through Sunday)
Issued at 239 AM MST Mon Nov 7 2022
The jet stream will be rounding the base of the upper level trough
Wednesday morning which will cause the area of low pressure and
attendant surface front to really get moving. Expect clouds to
increase from west to east as the day progresses, with another
round of gusty winds expected ahead of the front. The surface cold
front and upper level support will bring plenty of lift and will
be the focus of any precip that does fall. As far as this precip
is concerned, models are in good agreement that precip will reach
the UT/CO border by late Wednesday afternoon, overspread to the
rest of the CWA by the early morning hours Thursday, and by late
afternoon will become more showery in nature. At the moment,
guidance is suggesting 6 to 12 inches of snow for the northern and
central mountains, maybe 4 to 6 inches for the San Juans, and
upwards of a foot for the eastern Uintas. The northern valleys
will likely see 1 to 3 inches with remaining valleys seeing a
dusting to an inch. Barring any drastic changes, a few winter
weather advisories look probable for this event. Highs Wednesday
will drop by about 10 degrees and by Thursday, once the front
moves through, temperatures will drop another 10 degrees or so,
well below seasonal values.
Clear skies will then move in on the backside of the front as
ridging builds in. North through northwesterly winds will also
keep daytime highs on the cool side of things. Looks like a decent
weekend, albeit a bit cooler than usual.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 419 AM MST Mon Nov 7 2022
Mid and high clouds will continue streaming across northeast Utah
and northwest Colorado as the jet remains overhead but begins
lifting north of the region later this afternoon. Southwest flow
will increase later this morning into the afternoon, allowing for
breezy to windy conditions with gusts upwards of 25 kts for much
of the area. Northwest Colorado will see the strongest winds with
gusts near 40 kts. VFR conditions expected to prevail with dry
conditions over the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory from 10 AM this morning to 6 PM MST this evening
for COZ001-002.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGJTHazardous weather outlook, Nov 7, 3:19 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
319 AM MST Mon Nov 7 2022
COZ001>014-017>023-UTZ022>025-027>029-081300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
319 AM MST Mon Nov 7 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A deep area of low pressure off the Pacific Northwest will cause
strong winds to form this afternoon with widespread gusts of 25
to 35 mph being common. The northern valleys may see gusts
exceeding 45 mph so wind advisories remain in place for that
area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Gusty winds continue Tuesday ahead of the next storm system. This
system looks to bring widespread snow to the higher elevations of
eastern Utah and western Colorado starting Wednesday evening
through Thursday evening. After that, high pressure builds in for
the weekend as temperatures remain cool...about 10 degrees cooler
than usual for this time of year.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Nov 7, 4:41 AM MST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
441 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
11/07/2022 M46 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Nov 7, 6:59 AM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 AM NON-TSTM WND GST 41 NNE ELGIN 39.55N 109.91W
11/07/2022 M46 MPH UINTAH UT MESONET
MESONET STATION WHBU1 WILDHORSE.
&&Local storm report, Nov 7, 7:54 AM MST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 9 NNW LA SAL 38.46N 109.25W
11/07/2022 M61 MPH SAN JUAN UT MESONET
MESONET STATION LSL 9.4 NW LA SAL
(AVALANCHE).
&&Local storm report, Nov 7, 7:55 AM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
755 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 AM NON-TSTM WND GST 57 NE ELGIN 39.47N 109.29W
11/07/2022 M49 MPH UINTAH UT MESONET
MESONET STATION UPRU1 UPR P.R. CANYON, MACK
28NW.
&&Local storm report, Nov 7, 7:57 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
757 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
11/07/2022 M47 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Nov 7, 10:03 AM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1003 AM MST MON NOV 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM NON-TSTM WND GST MEEKER 40.05N 107.88W
11/07/2022 M46 MPH RIO BLANCO CO ASOS
ASOS STATION KEEO MEEKER AIRPORT.
&&
NLHigh Wind, Lower Yampa River Basin
- When
- November 7, 10:18 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
A peak wind gust of 60 MPH was measured by the automated weather station at the Dragon Road RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Idaho, November 7 to 9, 20224 injured · $3,000 · 21 events
- Winter Storm and Heavy Snow in California, November 7 to 9, 202272 kt wind · 35 events
- High Wind in Nevada, November 7 to 8, 202283 kt wind · 9 events
- Winter Storm and Heavy Snow in Utah, November 7 to 10, 202263 kt wind · 9 events
- Heavy Snow and Hail in California, November 7 to 9, 2022$5,000 · 0.25 in hail · 9 events
- Heavy Snow and High Wind in California, November 7 to 9, 202271 kt wind · 6 events
- Winter Storm and High Wind in Wyoming, November 7 to 8, 202251 kt wind · 6 events
- Winter Storm in Montana, November 7 to 10, 20226 events
- High Wind in Nebraska, November 7, 202265 kt wind · 5 events
- High Wind in Wyoming, November 7, 202255 kt wind · 5 events
- High Wind in Wyoming, November 7, 202255 kt wind · 4 events
- Flash Flooding and High Wind in California, November 7 to 8, 2022$2,000 · 54 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056699.